Healthcare & Clinical
Revised Trauma Score (RTS) Weighted Physiological Formula (TRISS)
Convert raw Glasgow Coma Scale (GCS 3–15), Systolic Blood Pressure (SBP), and Respiratory Rate (RR) into 0–4 Champion coded values and compute the weighted Revised Trauma Score RTS = 0.9368*GCSc + 0.7326*SBPc + 0.2908*RRc.
Why Champion’s weighted Revised Trauma Score prioritizes GCS for TRISS survival modeling!
Howard Champion et al. (1989) designed two forms of the Revised Trauma Score: an unweighted 0–12 field triage sum (where < 11 triggers Level-1 Trauma Center transport) and the logistic-regression Weighted RTS (0 to 7.8408) that powers TRISS trauma survival probability modeling: RTS = 0.9368 * GCS_code + 0.7326 * SBP_code + 0.2908 * RR_code!
Notice how heavily the 0.9368 weight rewards neurologic integrity to compensate for severe traumatic brain injury without multisystem shock: normal physiology (GCS 15 -> code 4, SBP 122 mmHg -> code 4, RR 16/min -> code 4) yields maximum RTS = 7.8408; decompensated hemorrhagic shock + TBI (GCS 7 -> code 2, SBP 68 mmHg -> code 2, RR 32/min -> code 3) plunges weighted RTS to 4.2112 (and unweighted T-RTS to 7 < 11 -> immediate trauma resuscitation)!
| Coded Value (0 to 4) | Glasgow Coma Scale (GCS) | Systolic BP (mmHg) | Respiratory Rate (breaths/min) |
|---|---|---|---|
| Code 4 (Normal) | 13 to 15 | > 89 mmHg | 10 to 29 /min (-> Max RTS = 7.8408) |
| Code 3 | 9 to 12 | 76 to 89 mmHg | > 29 /min (Tachypnea) |
| Code 2 | 6 to 8 | 50 to 75 mmHg | 6 to 9 /min |
| Code 1 / Code 0 | 4–5 (1) / 3 (0) | 1–49 (1) / 0 (0) | 1–5 (1) / 0 (0) |
Weighted Revised Trauma Score RTS (0.0000 to 7.8408)
Maps raw GCS (B2), SBP (B3), and RR (B4) to Champion 0–4 coded integers and multiplies by 0.9368, 0.7326, and 0.2908.
=IF(OR(B2 < 3, B2 > 15, B3 < 0, B4 < 0), "Invalid Trauma Vitals", ROUND(0.9368 * IF(B2 >= 13, 4, IF(B2 >= 9, 3, IF(B2 >= 6, 2, IF(B2 >= 4, 1, 0)))) + 0.7326 * IF(B3 > 89, 4, IF(B3 >= 76, 3, IF(B3 >= 50, 2, IF(B3 >= 1, 1, 0)))) + 0.2908 * IF(AND(B4 >= 10, B4 <= 29), 4, IF(B4 > 29, 3, IF(B4 >= 6, 2, IF(B4 >= 1, 1, 0)))), 4))Prehospital Triage T-RTS Sum (0 to 12) & Trauma Activation Flag
Sums the three 0–4 physiological codes; T-RTS <= 11 mandates designated Trauma Center transport.
=IF(B2 >= 13, 4, IF(B2 >= 9, 3, IF(B2 >= 6, 2, IF(B2 >= 4, 1, 0)))) + IF(B3 > 89, 4, IF(B3 >= 76, 3, IF(B3 >= 50, 2, IF(B3 >= 1, 1, 0)))) + IF(AND(B4 >= 10, B4 <= 29), 4, IF(B4 > 29, 3, IF(B4 >= 6, 2, IF(B4 >= 1, 1, 0))))Try the example
Use the original values or change them to test your understanding.